I was diagnosed with Graves 20 months ago. I have been on various doses of Methomezole for the 20 months all indicators have normalized with the exception of TSI (490-520). My endo suggests RAI or perhaps surgery. My question is with a Thyroidecomy, do the symptoms I am experiencing now (extreme fatigue, TED, depression) subside and will I be able to control my weight after?
After removal of your thyroid you will become Hypothyroid instead of Hyperthyroid, Hypothyroid symptoms include Weight Gain, Fatigue, Depression, Muscle/body aches, sensitivity to cold, and dry skin. are a few and I am sure I missed a few, this does not mean you will have all, but for a period after your thyroid is removed, you will not be on Hormone replacement Therapy, so during the time of removal and when you get your levels stabelized you will experience Hypothyroid symptoms. Best Regards FTB4
With the exception of TED, the symptoms you list are symptoms of hypO, i.e. overmedication on methimezole. If meds are adjust properly, as FTB4 said, you should have neither hypo nor hyper symptoms. Do you have current labs to post? If so, please include reference ranges as they vary lab to lab and have to come from your own lab report.
Your antibodies remain high, and that exacerbates TED.
Once thyroid meds are adjusted properly (after surgery), you should be able to be symptom free. However, meds adjustment is a PROCESS. It takes time to get meds right. After each meds adjustment, we have to wait 4-5 weeks for the dose to reach its potential in our blood, retest, re-evaluate symptoms and repeat until we get it right. I've had an easier time maintaining my weight since being on meds than I did my whole life.
Thank you for responding. This forum is encouraging. Recent labs are T4 free direct is 1.24 (.82-1.77), TSH is 1.40 (.450-4.5), TSI 498 (0-139). Do you think I am over medicated on Methemezole? Should I opt for the surgery? Just frustrated with medication and still feeling bad. Thanks
Your FT4 is a little on the low side. It's at 44% of range, and many of us will feel hypo until FT4 hits 50% or just a little higher. Unfortunately, your doctor didn't test FT3, and that's the test that correlates best with symptoms. You should be sure to request FT3 next time.
Your FT3, at 3.2, is right in the middle of the range. Rule of thumb for FT3 is upper half to upper third of range. So, it could be a little low as well.
Do I think you're overmedicated on methimezole? Tough question. I think there's room in your labs to decrease it a little and see if that makes you feel better. However, with TSI still so high, I can understand your doctor's reluctance to lower it much more. Surgery is a hard decision. You will be hypo for the rest of your life, and that has its challenges as well. TED is a big concern if you don't have surgery.
Thanks for your reply. My endo seems as though he knows what he is doing. I am probably not the best patient as this is the only illness I have had - I'm 44. So, I want him to alter the medication to help me feel better or offer better solutions, which i guess I have to accept that there are none at this point. We did try to lower the dosage about a year ago, and my labs went crazy and I felt pretty bad.
Is removing part of the thyroid an option for Graves sufferers?
There are only so many options he can offer you. It's pretty much meds or a "permanent" fix. Most people seem to get to a point where they either get tired of the meds or they stop working.
Doctors usually want to remove and/or irradiate as much thyroid tissue as possible with Graves'. I've never heard of anyone having a PT for Graves'. Removal of the tissue is the only thing that will send the antibodies into remission.
A good endo can really help post-surgery. If you can really work with your doctor, he orders the right tests and is open to using both T3 and T4 meds, it will be a lot easier to get to an optimal dose and feel well on replacement. Have you had a talk with him about how he treats his hypo patients?
No, I haven't but it's a good suggestion. He seemed reluctant to refer me to a surgeon but also said it is tricky because other indicators / results have responded well to the medication just not the TSI levels. So I get frustrated with the lack of options and nothing that seems to be able to influence the TSI other than "reduce stress" or "try yoga". As many working single parents with teenagers, reducing stress is next to impossible. Thank you again for your feedback and advice, I truly appreciate it. :o)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.